Alert archive / Tennessee / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 97, NWS Morristown, TN

June 29, 2001Monroe County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 29, 2001, 7:35 PM EDT for Monroe County, Tennessee. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 29, 2001, 7:35 PM EDT (23:35 UTC)
Expired
Jun 29, 2001, 8:00 PM EDT
In force
25 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Monroe County, TN

What was reported inside it

TimeReportWhereRemark
Jun 29, 7:45 PM EDTThunderstorm WindMadisonville, TNSeveral trees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.6 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2001-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 639 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2001-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
639 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
614 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
-36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 292336
SVRMRX
TNC123-300000-
/NEW.KMRX.SV.W.0178.292335-300000/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
735 PM EDT FRI JUN 29 2001

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONROE COUNTY IN EAST TENNESSEE

* UNTIL 800 PM EDT

* AT 733 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHEAST OF MOUNT VERNON...OR 5 MILES
  SOUTHEAST OF MADISONVILLE...MOVING NORTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MADISONVILLE AROUND 745 PM EDT
  TARIFFVILLE AROUND 750 PM EDT
  VONORE AROUND 800 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK LIMBS OFF OF TREES ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

SEEK A STURDY SHELTER IMMEDIATELY

$$

13

LAT...LON 3543 8443 3532 8421 3560 8416 3564 8441

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:23 PM EDT, 4 hours 12 minutes earlier.

Area forecast discussion, Jun 29, 3:23 PM EDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
323 PM EDT FRI JUN 29 2001

NUMEROUS THUNDERSTORMS CONTINUE TO MOVE NORTHWARD UP THE VALLEY THIS
AFTERNOON. EXPECT THIS AREA OF STORMS TO CONTINUE TO MOVE NORTHWARD
AND AFFECT NE TN AND SW VA INTO THE EVENING. COULD ALSO SEE MORE
STORMS DEVELOP IN SE TN AND SW NC WHERE THEY WILL HAVE THE MOST
TIME TO DESTABILIZE AGAIN.

MODELS CONTINUE TO BE IN DECENT AGREEMENT WITH THE FILLING IN OF THE
UPPER LOW...AS IT MOVES SLOWLY SOUTHWEST. ALL OF THE MODELS INDICATE
THAT THE WEAK SHORTWAVE OVER AL WILL MOVE ACROSS THE CWA AS IT
WEAKENS TONIGHT. OTHERWISE MORE OF THE SAME...DECENT MOISTURE...
INSTABILITY...AND WEAK FORCING LEADING TO AFTERNOON AND EVENING
STORMS. MAV/FWC TEMPS ARE CLOSE AND WILL FOLLOW THEM.

MOST OF THE STORMS TONIGHT WILL DISSIPATE WITH THE LOSS OF THE
HEATING. HOWEVER WILL KEEP THE CHANCE POPS GOING THROUGH THE
OVERNIGHT IN NE TN AND SW VA...GIVEN THAT THE 50H SHORTWAVE WILL
STILL BE MOVE THROUGH THE REGION.

WITH THE 50H LOW WEAKENING AND MOVING FATHER AWAY...EVEN THE 50H
SHORTWAVES STOP PIVOTING AROUND FOR SATURDAY AND SUNDAY. FLOW IS
WEAK SO UPSLOPE COMPONENT WILL ALSO CONTINUE TO BE WEAK.
HOWEVER...CAPES ARE STILL EXPECTED TO BE BETWEEN 1500 AND 2500 J/KG
ON BOTH DAYS. THERE IS ENOUGH MOISTURE AND INSTABILITY TO KEEP SCT
THUNDERSTORMS IN THE FORECAST FOR BOTH DAYS.

AS FOR THE EXTENDED...IT LOOKS AS IF THE LONG RANGE MODELS ARE NOW
SUGGESTING THAT U/L RIDGING IN THE WEST WILL LEAD TO U/L TROUGHING
IN THE EAST. AT THE SURFACE...THE WEATHER FEATURES ARE EVEN MORE
SUPPORTIVE FOR PRECIPITATION (MAINLY DIURNAL)...AS FRONTAL BOUNDARIES
WILL APPROACH OR MOVE INTO THE FORECAST AREA. THE ONLY PERIOD
CONFIDENT ENOUGH TO GO WITH DRY CONDITIONS WILL BE ON FRIDAY.

FCSTID = 25
CHA   67  86  68  87 /  30  30  20  30
TYS   67  85  68  86 /  30  30  20  30
TRI   64  83  64  84 /  40  30  20  30
OQT   66  85  67  86 /  30  30  20  30

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

RBP

In the hours before

Local storm report, Jun 29, 2:51 PM EDT, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
251 PM EDT FRI JUN 29 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 PM    STRAWBERRY PLAINS         TN   WIND DAMAGE
06/29/01   JEFFERSON                      TREES DOWN. REPORTED BY
                                          SPOTTER.

DAE
Local storm report, Jun 29, 7:04 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
704 PM EDT FRI JUN 29 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    JOHNSON CITY              TN   WIND DAMAGE
06/29/01   WASHINGTON                     SEVERAL TREES DOWN IN
                                          JOHNSON CITY REPORTED BY
                                          WASHINGTON COUNTY EOC.

0450 PM    NEAR JEAROLDSTOWN         TN   .75 INCH HAIL
06/29/01   GREENE                         DIME SIZED HAIL WAS
                                          REPORTED ALONG I-81 IN
                                          EXTREME NORTHEAST GREENE
                                          COUNTY. REPORTED BY LOCAL
                                          CITIZENS.

0510 PM    FALL BRANCH               TN   WIND DAMAGE
06/29/01   WASHINGTON                     TREE BLOWN DOWN ON A HOUSE
                                          IN FALL BRANCH. REPORTED BY
                                          WASHINGTON COUNTY EOC.

0520 PM    BLOOMINGDALE              TN   .88 INCH HAIL
06/29/01   SULLIVAN                       NICKLE SIZED HAIL REPORTED
                                          IN BLOOMINGDALE. ALSO
                                          FLOODED ROADS IN THE SAME
                                          TOWN. REPORTED BY SPOTTERS.

0535 PM    NEAR KINGSPORT            TN   .75 INCH HAIL
06/29/01   SULLIVAN                       DIME SIZED HAIL IN THE
                                          GRAVELLY COMMUNITY ON THE
                                          NORTH SIDE OF KINGSPORT.
                                          REPORTED BY HAM/SPOTTERS

0550 PM    DUNGANNON                 VA   WIND DAMAGE
06/29/01   SCOTT                          SEVERAL TREES DOWN NEAR
                                          DUNGANNON. REPORTED BY LAW
                                          ENFORCEMENT

GRC

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 4:18 PM EDTSevere Thunderstorm WarningMRXWashington42 min
Jun 29, 4:30 PM EDTSevere Thunderstorm WarningMRXGreene45 min
Jun 29, 4:59 PM EDTSevere Thunderstorm WarningMRXWashington46 min
Jun 29, 5:14 PM EDTSevere Thunderstorm WarningMRXSullivan46 min
Jun 29, 7:12 PM EDTSevere Thunderstorm WarningMRXLoudon48 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.